Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 27, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 11, 2009, 1:41 PM MDT for Adams County, Arapahoe County, Elbert County, Colorado. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2009, 1:41 PM MDT (19:41 UTC)
- Expired
- Jun 11, 2009, 2:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:43 PM MDT | HAIL 1 | 12 S Strasburg, CO | |
| Jun 11, 1:51 PM MDT | HAIL 1 | 8 Se Arapahoe Park, CO | |
| Jun 11, 2:30 PM MDT | HAIL 1 | Deer Trail, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBOU 111941 TORBOU COC001-005-039-112030- /O.NEW.KBOU.TO.W.0027.090611T1941Z-090611T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 141 PM MDT THU JUN 11 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 230 PM MDT * AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES EAST OF PARKER...OR 23 MILES SOUTHEAST OF DENVER. ANOTHER STORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 6 MILES SOUTHWEST OF STRASBURG... OR ABOUT 20 MILES EAST OF DENVER. THE STORMS WERE MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRASBURG...COUNTRY GARDENS AND BYERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3993 10412 3967 10388 3941 10466 3957 10466 TIME...MOT...LOC 1939Z 238DEG 23KT 3949 10466 $$ BARJENBRUCH
1 follow-up statement
000 WWUS55 KBOU 112008 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 208 PM MDT THU JUN 11 2009 COC001-005-039-112030- /O.CON.KBOU.TO.W.0027.000000T0000Z-090611T2030Z/ ELBERT CO-ARAPAHOE CO-ADAMS CO- 208 PM MDT THU JUN 11 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR SOUTH CENTRAL ADAMS...CENTRAL ARAPAHOE...AND NORTH CENTRAL ELBERT COUNTIES... AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM WITH A POSSIBLE TORNADO 3 MILES SOUTHEAST OF COUNTRY GARDENS...OR 37 MILES EAST OF DENVER. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. AT 158 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A BRIEF FUNNEL CLOUD ABOUT 8 MILES SOUTH OF STRASBURG. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRASBURG...COUNTRY GARDENS AND BYERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 3952 10434 3970 10447 3993 10412 3967 10388 TIME...MOT...LOC 2006Z 233DEG 17KT 3967 10427 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:10 AM MDT, 10 hours 31 minutes earlier.
Area forecast discussion, Jun 11, 3:10 AM MDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 AM MDT THU JUN 11 2009 .SHORT TERM...ANOTHER ACTIVE WEATHER DAY IN STORE ACROSS NORTHEAST COLORADO AS OVERALL SYNOPTIC PATTERN REMAINS THE SAME WITH TROFING ALONG THE WEST COAST...RESULTING IN A MOIST SOUTHWEST FLOW PATTERN INTO COLORADO. WATER VAPOR IMAGERY SHOWING SEVERAL WAVES THAT WILL TRAVERSE COLORADO THROUGH TONIGHT. THE FIRST WAVE IS ALREADY ACROSS NW COLORADO AND IS PRODUCING SOME STORMS AND SHOWERS ACROSS THE NORTHERN MOUNTAINS AND ADJACENT NRN PLAINS. THE MAIN FEATURE TO ENHANCE STORMS FOR OUR CWA TODAY IS NOW MOVING INTO SOUTHERN CALIFORNIA WHICH WILL EJECT NORTHEAST ACROSS NORTHERN COLORADO THIS AFTERNOON AND EVENING. QG VERTICAL VELOCITY FIELDS SHOWING MODEST ASCENT FOR THE ENTIRE AREA. AT THE SURFACE...A WEAK FRONTAL BOUNDARY HAS MOVED THROUGH NORTHEAST COLORADO OVERNIGHT RESULTING IN A MOIST...EASTERLY LOW LVL FLOW WITH DEWPOINTS AROUND 50 ACROSS THE PLAINS. THERE IS A FAIR AMOUNT OF LOW LVL MOISTURE OVER THE PLAINS...BUT WITH THE MID LEVEL CLOUD COVER HARD TO GET A HANDLE ON HOW MUCH FOG/LOW CLOUDS EXIST. APPEARS MOST OF THE LOWER STRATUS/FOG IS ACROSS THE PALMER DIVIDE. A BIT COOLER TODAY BEHIND THE FRONT AND WITH CONSIDERABLE CLOUDS FROM THE SOUTHWEST. STILL...EVEN WITH LOWER TO MID 60S FOR HIGHS...FORECAST SOUNDINGS STILL GENERATE UP TO 1000J/KG OF CAPE GIVEN DEWPOINTS NEAR 50 THIS AFTN. SO AGAIN...A FEW SEVERE STORMS POSSIBLE WITH HAIL UP TO QUARTER SIZE THE MAIN THREAT. HOWEVER...WOULD EXPECT THE MAJORITY OF THE STORMS TO BE UNDER SEVERE LIMITS. THE FAR NORTHEAST PLAINS WILL BE A BIT MORE STABLE WITH LESSER CHANCE DESPITE A BETTER SHEAR PROFILE. BOOSTED POPS TO HIGH CHANCE CATEGORY AND THOUGHT ABOUT LIKELY POPS BUT WITH THE COOLER AIRMASS THINGS MAY BE HELD DOWN A BIT. .LONG TERM...OVERALL PTRN WILL NOT CHANGE MUCH FROM FRI-SUN AS WSW FLOW ALOFT WILL CONTINUE OVER THE RGN AS AN UPPER LEVEL TROUGH REMAINS OVER THE WRN US. DISTURBANCES EMBEDDED IN THE WSW FLOW ALOFT WILL TRACK ACROSS THE AREA AND DEPENDING ON THE TIMING WILL HELP ENHANCE TSTM DEVELOPMENT EACH DAY. OVERALL SHEAR PROFILE WILL REMAIN FAVORABLE FOR A FEW SVR TSTMS EACH AFTN/EVENING ACROSS NERN CO WITH OVERALL COVERAGE AND SEVERITY DEPENDING ON AMOUNT OF INSTABILITY PRESENT COMBINED WITH STRENGTH OF LOW LEVEL WIND FIELDS. TEMPERATURE WISE IT LOOKS TO BE A LITTLE WARMER ON FRI AS 850 TEMPS RISE A COUPLE OF DEGREES. BY SAT THERE IS QUITE A DIFFERENCE BETWEEN THE NAM AND GFS AS NAM SHOWS LOW LVL TEMP FIELDS A DEGREE OR TWO WARMER WHILE GFS SHOWS 3 AROUND DEGREES C OF COOLING. AT THIS POINT WILL KEEP PREVIOUS HIGHS INTACT AND GO MORE WITH THE NAM. BY SUN THE GFS SHOWS LOW LEVEL TEMPS WARMING FROM 3-5 DEGREES C SO TEMPS MAY EVENTUALLY GET CLOSE TO SEASONAL NORMALS. FOR MON AN TUE BOTH THE ECMWF AND GFS KEEP THE MAIN UPPER LEVEL TROUGH REMAINS OVER THE WRN US WITH SWLY FLOW ALOFT OVER NRN CO. WOULD THINK SFC LOW PRESSURE WOULD STAY CLOSER TO THE FOOTHILLS IN THIS TYPE OF PTRN WITH DECENT LOW LEVEL MOISTURE REMAINING OVER THE PLAINS LEADING TO A CHC OF AFTN/EVENING TSTMS BOTH DAYS WITH SVR WX STILL POSSIBLE DUE TO FAVORABLE SHEAR PROFILE. TEMPS BOTH DAYS SHOULD STAY NR NORMAL LEVELS BASED ON LATEST 850-700 MB TEMPS. && .AVIATION...EXPECT AN ERRATIC/VARIABLE LOW CIG HEIGHTS IN THE IFR/MVFR CAT THIS AM AS LIGHT SHOWERS CONTINUE TO DRIFT OFF THE FOOTHILLS AND KEEP THE LOW LVLS MIXED. NOT EXPECTING MUCH FOG WITH THE CONSIDERABLE OF AMOUNT OF CLD COVER THIS AM AS SFC WINDS SHIFTING SERLY. ISOLATED RAIN SHOWERS THIS AM WILL GIVE WAY TO SCATTERED THUNDERSTORM COVERAGE AFTER 18Z AND CONTINUING THROUGH 05Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. SWE/RPK
Hazardous weather outlook, Jun 11, 10:53 AM MDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1053 AM MDT THU JUN 11 2009 COZ030>051-121200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1053 AM MDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE AGAIN THIS AFTERNOON ACROSS NORTHEAST COLORADO. A VERY MOIST AIRMASS REMAINS IN PLACE OVER COLORADO WITH EASTERLY AND SOUTHEASTERLY WINDS HELPING TO HOLD MOISTURE AGAINST THE FOOTHILLS. EVEN THOUGH IT HAS BEEN MOSTLY CLOUDY THIS MORNING...ENOUGH HEATING IS EXPECTED TO CAUSE THE AIRMASS TO BECOME UNSTABLE DURING THE AFTERNOON HOURS. AN UPPER LEVEL WEATHER DISTURBANCE WILL ALSO BE MOVING OVER THE REGION... CAUSING STORMS TO BECOME MORE ORGANIZED. SOME STORMS MAY BECOME SEVERE OVER THE NORTHEAST PLAINS THIS AFTERNOON WITH DAMAGING HAIL LARGER THAN ONE INCH IN DIAMETER...DAMAGING GUSTY WINDS AND POSSIBLY A BRIEF TORNADO. LOCALLY HEAVY RAINFALL WITH THUNDERSTORMS MAY ALSO CAUSE LOCAL FLOODING PROBLEMS. RAINFALL RATES UP TO ONE INCH IN 30 MINUTES OR LESS WILL BE POSSIBLE. ALL AREAS EAST OF THE FRONT RANGE FOOTHILLS WILL HAVE THE CHANCE TO SEE SEVERE THUNDERSTORMS DEVELOP...ALTHOUGH AREAS EAST OF A FORT MORGAN TO LIMON LINE WILL NOT SEE STRONG THUNDERSTORM ACTIVITY UNTIL AFTER 3 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE PLAINS AND FRONT RANGE URBAN CORRIDOR. LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE THUNDERSTORMS IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1230 PM. DANKERS/COOPER
In the hours before
Local storm report, Jun 11, 1:37 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
137 PM MDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL PARKER 39.51N 104.76W
06/11/2009 M0.75 INCH DOUGLAS CO AMATEUR RADIO
0126 PM HAIL E PARKER 39.51N 104.76W
06/11/2009 M0.88 INCH DOUGLAS CO AMATEUR RADIO
&&
FBENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:20 PM MDT | Tornado Warning | BOU | Larimer, Weld | 25 min |
| Jun 10, 6:47 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Washington | 88 min |
| Jun 10, 6:49 PM MDT | Tornado Warning | BOU | Weld | 26 min |
| Jun 10, 6:54 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 51 min |
| Jun 11, 1:12 PM MDT | Tornado Warning | BOU | Arapahoe, Douglas, Elbert | 48 min |
| Jun 11, 1:32 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 88 min |
| Jun 11, 1:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 42 min |
| Jun 11, 2:25 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 95 min |
| Jun 11, 2:27 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 48 min |
| Jun 11, 3:36 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 54 min |
| Jun 11, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 47 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.